FDA is set to toughen non-aspirin warnings

FDA is strengthening warnings on NSAIDS – say they cause increased risk of heart attack and stroke. Over-the-counter NSAIDS include Advil, Motrin IB, Ibuprofen, and Aleve. Labels already say such drugs “may cause” increased risk of heart attack and stroke. FDA said new data from recent analysis provided stronger evidence of increased risk of heart failure from NSAIDS.


In the coming months, FDA will ask manufacturers to:

  1. Change labels to say drugs “cause an increased risk” of serious heart failure.
  2. Add that the risk may occur early in treatment and may increase the longer the patient uses them

Changes will apply to over-the-counter and prescription forms of the medicine:

  • Over-the-counter form of the drugs is used to treat pain or fever
  • Prescription forms tend to be stronger and are used to treat arthritis and other painful conditions

FDA said people with heart problems should consult a doctor before taking medication. FDA reviewed a large number of studies that supported the conclusion that the medicines caused increased risk. Studies estimated that relative risk increased by 10-50%, depending on drugs and doses considered.

FDA first warned of the risk of heart attack and stroke in the prescription medicines in 2005. People who have heart disease, particularly those who recently had a heart attack or stroke, are most at risk. Added that even those who had never had heart disease were at risk.

Doesn't mean people should just stop taking NSAIDS. FDA says people should take the lowest effective dose for the shortest amount of time possible. American Heart Association advises people to try acetaminophen (Tylenol) first. If you have heart disease or high blood pressure, consult a health care provider before using an NSAID.

Balance the benefits of NSAIDs with the possible risks and weigh your options. If you take low-dose aspirin for protection against heart attack and stroke, you should know that some NSAIDs, including ibuprofen and naproxen, can interfere with that protective effect.

Stop taking NSAIDs and seek medical help if you experience symptoms that might signal heart problems or stroke, such as chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.